Alert archive / Missouri / Tornado Warnings in 2014
Tornado Warning 34, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at May 9, 2014, 2:57 PM CDT for Bollinger County, Stoddard County, Wayne County, Missouri. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2014, 2:57 PM CDT (19:57 UTC)
- Expired
- May 9, 2014, 3:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
Counties Bollinger County, MO, Stoddard County, MO, Wayne County, MO
The radar
The Paducah radar (KPAH), 113 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 3:12 PM CDT | HAIL 1 | 1 S Zalma, MO | QUARTER SIZED HAIL 1 MI S OF ZALMA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 12:50 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 8.0 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 515 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 220 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
102
WFUS53 KPAH 091957
TORPAH
MOC017-207-223-092045-
/O.NEW.KPAH.TO.W.0034.140509T1957Z-140509T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
257 PM CDT FRI MAY 9 2014
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHERN BOLLINGER COUNTY IN SOUTHEAST MISSOURI...
NORTH CENTRAL STODDARD COUNTY IN SOUTHEAST MISSOURI...
EAST CENTRAL WAYNE COUNTY IN SOUTHEAST MISSOURI...
* UNTIL 345 PM CDT.
* AT 254 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
TORNADO WAS LOCATED NEAR SHOOK...AND MOVING EAST AT 50 MPH.
HAZARD...TORNADO AND GOLF BALL SIZE HAIL.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
LIKELY.
* THIS DANGEROUS STORM WILL BE NEAR...
ADVANCE AROUND 320 PM CDT.
OTHER LOCATIONS IN THE WARNING INCLUDE ZALMA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3717 8987 3701 8987 3700 9031 3711 9031
TIME...MOT...LOC 1957Z 266DEG 44KT 3706 9025
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$2 follow-up statements
196
WWUS53 KPAH 092017
SVSPAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
317 PM CDT FRI MAY 9 2014
MOC223-092027-
/O.CAN.KPAH.TO.W.0034.000000T0000Z-140509T2045Z/
WAYNE MO-
317 PM CDT FRI MAY 9 2014
...THE TORNADO WARNING FOR EAST CENTRAL WAYNE COUNTY IN SOUTHEAST
MISSOURI IS CANCELLED...
LAT...LON 3704 9015 3705 9011 3708 9011 3709 9016
3713 9017 3717 8987 3704 8987 3703 9015
TIME...MOT...LOC 2017Z 266DEG 44KT 3708 8999
$$
MOC017-207-092045-
/O.CON.KPAH.TO.W.0034.000000T0000Z-140509T2045Z/
BOLLINGER MO-STODDARD MO-
317 PM CDT FRI MAY 9 2014
...A TORNADO WARNING REMAINS IN EFFECT FOR NORTH CENTRAL STODDARD AND
SOUTHERN BOLLINGER COUNTIES IN SOUTHEAST MISSOURI UNTIL 345 PM CDT...
AT 314 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED 7 MILES WEST OF ADVANCE...AND MOVING EAST AT 50 MPH.
HAZARD...TORNADO AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
LIKELY.
THIS DANGEROUS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTH CENTRAL
STODDARD AND SOUTHERN BOLLINGER COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3704 9015 3705 9011 3708 9011 3709 9016
3713 9017 3717 8987 3704 8987 3703 9015
TIME...MOT...LOC 2017Z 266DEG 44KT 3708 8999
TORNADO...RADAR INDICATED
HAIL...1.25IN
$$505
WWUS53 KPAH 092034
SVSPAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
334 PM CDT FRI MAY 9 2014
MOC017-207-092044-
/O.CAN.KPAH.TO.W.0034.000000T0000Z-140509T2045Z/
BOLLINGER MO-STODDARD MO-
334 PM CDT FRI MAY 9 2014
...THE TORNADO WARNING FOR NORTH CENTRAL STODDARD AND SOUTHERN
BOLLINGER COUNTIES IN SOUTHEAST MISSOURI IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 3704 9015 3705 9011 3708 9011 3709 9016
3713 9017 3717 8987 3704 8987 3703 9015
TIME...MOT...LOC 2034Z 266DEG 44KT 3709 8973
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 9, 1:06 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, May 9, 1:06 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 106 PM CDT Fri May 9 2014 .UPDATE... Issued at 106 PM CDT FRI MAY 9 2014 Quick time adjustment to the text, grid, tabular products to reflect the slightly faster eastward adjustment (by an hour) of the convection moving into our western sections of the WFO PAH CWA and to also include the Severe Thunderstorm Watch number 135. UPDATE Issued at 1117 AM CDT FRI MAY 9 2014 Interim morning update to reflect marked changes in PoP, weather, sky cover, and temperature/dewpoint to reflect recharging of atmosphere between early morning MCS and new convective activity on central and southern Missouri. && .SHORT TERM...(Today through Sunday night) Issued at 234 AM CDT FRI MAY 9 2014 With the approach of a frontal system and attendant H5 trough, shower and thunderstorm activity will increase from west to east across the region today. With the flow aloft nearly parallel to the front combined with surface high pressure firmly planted over the southeast US, the front will have difficulty making it too far east over the next 18 to 24 hours. Latest guidance shows the front moving into the western sections of our CWA this afternoon, becoming quasi-stationary over the northern sections by Saturday morning, then lifting back to the north as a warm front on Saturday. With the front forecast to be in the vicinity, precipitation chances are greatest today and tonight. There is a slight risk of a few storms becoming severe this afternoon with large hail and damaging winds being the main hazards. Precipitation forecast confidence rather low Saturday, Saturday night, and Sunday as our area will be in the warm sector and mid level temperatures not that impressive. Low level forcing will be negligible but ripples of mid level energy will continue to track across left-over deep moisture, and models not in the best agreement on where the moisture will be. Sunday night as the next weather system takes shape over the plains, the flow aloft turns more southwest forcing the ridging over the southeast to build northwest into our neck of the woods. This should limit any precipitation chances to the far northwestern and western sections of our CWA. Temperatures will stay at or above normal through the period. .LONG TERM...(Monday through Thursday night) Issued at 234 AM CDT FRI MAY 9 2014 To start out the long term period, we will be watching the evolution of an upper trough that will be positioned in the Rockies on Monday. As this feature slowly moves east, a sfc frontal boundary will be making its way toward the region. It is looking more and more that Monday might end up being dry as we wait for the incoming front. Best chances late in the day will be in parts of southeast MO and southern IL. There continues to be timing issues between the GFS and ECMWF, with the GFS continuing to be the faster model but looking back on previous runs, both models have slowed down a bit with timing. The ECMWF seems to keep a much stronger upper high in place over the southeastern states which slows down the progression of the aforementioned upper trough. The 12Z ECMWF barely has the front into the area by 12Z Tuesday, with precip knocking on our western door, while the 00Z GFS is showing a pretty stormy Monday night period going into Tuesday. The 00Z ECMWF is a bit faster but still not as fast as the GFS. The front continues to move east during the day on Tuesday and plan on keeping likely pops right now as there seems to be good consistency for that day so far. When to exit the precipitation though, will be another story. The 00Z GFS moves the activity out of the area Tuesday night while the slower ECMWF takes until Wednesday morning to dry us out. Plus, the 00Z ECMWF indicates another wave of precipitation coincident with the main upper trough as it moves through Tuesday night into early Wednesday. These timing issues also play a big role in determining temperatures. The faster GFS is indicating that the colder air will filter in as early as Tuesday, making for a much cooler day than the slower ECMWF would suggest. Wednesday's temps though will be a bit easier since we should have the colder air mass into the area by then. With 850 mb temps in the single digits, we will definitely feel like fall has returned briefly, as we struggle to get out of the 60s in some places. Looking at some of the CIPS analog guidance, there is even more confidence that highs in the 60s appear likely with this colder air mass coming in. Highs in Thursday will be even more of a challenge since the GFS turns winds around to southerly, which warms us up, but the ECMWF maintains a colder northwest wind. && .AVIATION... Issued at 1244 PM CDT FRI MAY 9 2014 Rather convoluted set of TAF's for the WFO PAH forecast area trying to encompass the departing MVFR ceilings and the approaching MVFR/IFR ceilings and MVFR visibilities with the new shower and thunderstorm activity later this afternoon and this evening. An even longer duration of MVFR ceilings and visibilities are expected in the vicinity of the stalling cold front, especially from KPAH and KEVV eastward. Not particularly fond of using more TEMPO groups, but do not wish to keep longer periods in place of lower ceilings and visibilities as a prevailing group when possible. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && UPDATE...Smith AVIATION...Smith
Hazardous weather outlook, May 9, 1:11 PM CDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 111 PM CDT FRI MAY 9 2014 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-101000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 111 PM CDT FRI MAY 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT MOST OF THE OUTLOOK AREA IS UNDER A SEVERE THUNDERSTORM WATCH THROUGH 8 PM CDT...WITH A SLIGHT RISK OF SEVERE STORMS EXPECTED THROUGH THIS EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS WITH STRONG STORMS THIS AFTERNOON AND THIS EVENING. LOCALLY HEAVY RAIN WILL ALSO BE A CONCERN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ON AND OFF CHANCES OF SHOWERS AND THUNDERSTORMS WILL PERSIST OVER THE WEEKEND AND INTO THE MIDDLE OF NEXT WEEK. THERE MAY BE A BIT OF A LULL ON SATURDAY...OR LIMITED COVERAGE. A FEW STRONG AND POSSIBLY SEVERE STORMS CANNOT BE RULED OUT ENTIRELY THROUGH THE PERIOD. LOCALLY HEAVY RAIN MAY ALSO OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR THIS AFTERNOON AND EVENING. ANY REPORTS OF HAIL...DAMAGING WINDS...AND RAINFALL IN EXCESS OF AN INCH IS APPRECIATED. JP/SMITH
In the hours before
Local storm report, May 9, 1:42 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
142 PM CDT FRI MAY 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM TSTM WND DMG 2 SE BREWER 37.76N 89.90W
05/09/2014 PERRY MO LAW ENFORCEMENT
TREES DOWN ON U.S. HIGHWAY 61
&&
MYLocal storm report, May 9, 2:27 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
227 PM CDT FRI MAY 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND DMG 3 SW AVA 37.86N 89.54W
05/09/2014 JACKSON IL EMERGENCY MNGR
TREES ACROSS ROAD SOUTH AND WEST OF AVA
&&
MYThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 1:05 PM CDT | Severe Thunderstorm Warning | PAH | Perry | 40 min |
| May 9, 1:41 PM CDT | Severe Thunderstorm Warning | PAH | Perry | 49 min |
| May 9, 2:22 PM CDT | Severe Thunderstorm Warning | PAH | Wayne | 38 min |
| May 9, 2:28 PM CDT | Tornado Warning | PAH | Wayne | 32 min |
| May 9, 2:29 PM CDT | Severe Thunderstorm Warning | PAH | Perry | 46 min |
| May 9, 2:50 PM CDT | Severe Thunderstorm Warning | PAH | Bollinger, Stoddard, Wayne | 40 min |
| May 9, 3:23 PM CDT | Severe Thunderstorm Warning | PAH | Cape Girardeau, Scott, Stoddard | 52 min |
| May 9, 3:31 PM CDT | Severe Thunderstorm Warning | PAH | Cape Girardeau | 44 min |
| May 9, 3:38 PM CDT | Tornado Warning | PAH | Scott | 37 min |
| May 9, 3:49 PM CDT | Areal Flood Advisory | PAH | Cape Girardeau, Scott | 116 min |
| May 9, 3:51 PM CDT | Severe Thunderstorm Warning | PAH | Scott | 39 min |
| May 9, 3:54 PM CDT | Tornado Warning | PAH | Scott | 36 min |
| May 9, 6:19 PM CDT | Tornado Warning | PAH | Perry | 26 min |
Nearby
Tornado Warnings in Missouri, 2014Every tornado warning in 2014Tornadoes in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.